Pennsylvania, 2025Hail and Damaging Winds in Pennsylvania, July 3, 2025
July 3, 2025 · NWS CTP · 5 events in 4 counties and zones
Surface cold front stationed north of the region gradually drifted southward across the northern half of Pennsylvania during the afternoon hours of July 3, 2025. A localized jet maximum stationed across the Great Lakes gradually shifted eastward in this same timeframe, allowing for portions of northeastern Pennsylvania to be stationed in the left exit region of the jet, with upward velocity in a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface cold front stationed north of the region gradually drifted southward across the northern half of Pennsylvania during the afternoon hours of July 3, 2025. A localized jet maximum stationed across the Great Lakes gradually shifted eastward in this same timeframe, allowing for portions of northeastern Pennsylvania to be stationed in the left exit region of the jet, with upward velocity in a highly unstable environment allowing for scattered convection to form. Low-level shear remained sufficient to allow for strengthening updrafts, allowing for damaging winds across portions of Tioga, Columbia, and Schuylkill counties with large hail reported in eastern Schuylkill County. Strong-to-severe thunderstorms persisted into the evening hours, knocking a tree down in Harrisburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 3, 11:20 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 11:20 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
1220 PM EDT Thu Jul 3 2025
.SYNOPSIS...
* Scattered storms late this afternoon and very early evening as
a cold front moves through. Some may be accompanied by strong
gusty winds and hail.
* Drier/less humid/more comfortable conditions are likely for
Independence Day.
* Trending warmer and more humid but rain-free this weekend
* Hot and unsettled weather returns next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Weak sfc ridging and deep layer subsidence across much of PA
that was located between 2 jet segments and within the
descending portions of one thermally indirect circulation (100
kt jet diving SE across the Glakes) and the thermally direct
branch (mid Atlantic Piedmont to Coastal Maine jet segment).
Plenty of morning sunshine has allowed sfc based CAPE to grow to
around 2500 J/KG across Western PA with a temporary relative min
over the Eastern Third of PA.
The left exit region of the Glakes Jet max will brush across
the NE third to half of the CWA late this afternoon and early
this evening, interacting with the approaching sfc cold
front/Lake Erie Breeze and accentuating UVVEL for some fast,
southeast- moving discrete TSRA (Supercells and mini-bows)
capable of producing localized 60-70 mph downburst gusts and a
few instances of quarter to golfball sized hail. Strong low
level storm relative inflow and slightly curved 0-3 KM
hodographs along relatively cool mid level temps and a Wet Bulb
Zero level of about 9 KFT AGl supports the threat for large
hail.
Pertinent parts of the Previous Disc...
Deep layer shear of 40-50KTs at the peak could be enough to
make some supercells, but mostly clusters. However, we will be
under the descending area of the curved jet max at 5H. That is
the ingredient which could keep the convection suppressed
somewhat. SPC has continued the Day1 Outlook exactly as the old
Day2 = most of the CWA is in the MRGL risk area with a SLGT risk
barely touching the far eastern two cos. Will continue to
mention TS with small hail and gusty winds. The worst of the
storms will likely be off to our east.
Some lingering SHRA will last until just after sunset in the SE,
but it's only worth a 20 PoP for isolated coverage. After the
front passes, which will be mid aftn in the N, and early evening
in the S, the air will dry out with sfc dewpoints into the 50s
by sunrise Friday.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday looks like a stellar Independence Day. No risk of any
precip, and humidity getting very low during the afternoon. Have
strayed from the NBM dewpoints for Fri and Sat aftns, with
Friday being the largest deviance. Light N wind and good
sunshine Fri. Very dry air just above the sfc in the AM and
mixing to ~5kft in the aftn could drop dewpoints into the 40s
across the Allegheny Plateau and M50s in the SE. That may not be
enough of a move, but will start with that. Maxes on Friday of
U70s to M80s are very seasonable, and we'll probably see a few
degs of uptick in temps Sat aftn. High pressure will provide a
dry time for both days. A little fog will be had in the valleys
since it gets close to 50F in the nrn mtns Fri AM, but the dry
airmass will work against it. Dewpoints are going to be low
enough on Sat AM that there won't be much, if any, fog. Then,
the wind turns Swrly, and humidity levels start to creep upward
during the long holiday weekend, but no rain.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Compared to previous guidance, today's model runs have slowed
down with the arrival of precip associated with a shortwave
trough late Sunday. Most of the day looks hot and mostly sunny
with highs in the upper 80s. PoPs increase into Monday as the
trough arrives. Monday should be the hottest day with L90s SE
of the Allegheny Front. Forecast uncertainty increases Tuesday
and Wednesday, as several ensemble members show showers/storms
lingering as the front slows down, while much of the
deterministic guidance has drier air pushing in.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
The main focus through the 12Z Friday will be a shortwave that
will traverse the region and bring isolated showers and
thunderstorms to portions of the area this afternoon. The
surface cold front associated with this upper level shortwave
will move in during the afternoon and will trigger a few
thunderstorms over eastern PA. This cold front will be largely
moisture starved; however, given the instability in the eastern
portion of PA it is possible isolated to scattered storms may
cause some impacts. These thunderstorms will have the best
chance of impacting IPT, MDT, and LNS, while areas farther to
the west likely remain dry. Confidence still remains low on
development and coverage of afternoon convection.
Outlook...
Fri-Sun...AM fog possible; otherwise VFR.
Mon-Tue...Thunderstorms developing in the afternoon.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Colbert
AVIATION...Lambert/Bauco/Bowen
Hazardous weather outlook, Jul 3, 12:59 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
159 PM EDT Thu Jul 3 2025
PAZ037-041-042-046-049>053-058-041800-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
159 PM EDT Thu Jul 3 2025
...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-024>028-033>036-045-056-057-059-063>066-
041800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
159 PM EDT Thu Jul 3 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 12:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
118 PM EDT Thu Jul 3 2025
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031900-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
118 PM EDT Thu Jul 3 2025
...STRONG THUNDERSTORMS...
Scattered strong to potentially severe thunderstorms will be
developing across the region and moving to the East-Southeast
at 30 to 35 mph. The storms will impact the Northern Mountains
and Laurel Highlands through 5 pm, and across the Central
Mountains and Susquehanna Valley through early this evening.
* West to Northwest wind gusts up to 55 MPH.
* Hail up to nickel size.
* Brief heavy rainfall.
If outdoors, consider seeking shelter inside a building.
The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from your National Weather Service.
Lambert
Thunderstorm Wind, Tioga
- When
- July 3, 1:30 PM EST
- Where
- Tioga County, 2.14 mi NNE of Jackson Summit
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.980, -77.020
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down between Lawrenceville and Millerton.
Thunderstorm Wind, Schuylkill
- When
- July 3, 1:35 PM EST
- Where
- Schuylkill County, 0.99 mi NNW of Pottsville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.644, -76.076
A severe thunderstorm producing wind gusts estimated at 60 mph knocked tree limbs down onto power lines on the 2200 block of Village Road approximately 2 miles east-southeast of Orwigsburg.
Thunderstorm Wind, Columbia
- When
- July 3, 2:50 PM EST
- Where
- Columbia County, 0.52 mi E of Briar Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -76.290
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down in Briar Creek.
Hail, Schuylkill
- When
- July 3, 3:35 PM EST
- Where
- Schuylkill County, 0.87 mi SE of Haddock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -76.010
A severe thunderstorm produced quarter-sized hail approximately 3 miles south-southwest of McAdoo.
Thunderstorm Wind, Dauphin
- When
- July 3, 6:10 PM EST
- Where
- Dauphin County, 0.14 mi ENE of Harrisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.271, -76.868
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree onto a car on State Street in Harrisburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, July 3, 20252 deaths · $50,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in New York, July 3, 2025$25 million · 2 in hail · 60 events
- Flash Flooding and Hail in Wisconsin, July 3 to 4, 2025$510,000 · 1 in hail · 11 events
- Flash Flooding in Texas, July 3, 2025$225,000 · 9 events
- Damaging Winds in Pennsylvania, July 3, 2025$182,000 · 87 kt wind · 10 events
- Damaging Winds in Connecticut, July 3, 20251 injured · $55,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2025$90,000 · 1 in hail · 9 events
- Damaging Winds in Massachusetts, July 3, 2025$40,000 · 54 kt wind · 12 events
- Hail and Damaging Winds in New York, July 3, 2025$32,000 · 1.5 in hail · 13 events
- Damaging Winds in New Jersey, July 3, 202554 kt wind · 37 events
- Hail and Damaging Winds in Vermont, July 3, 2025$31,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in New York, July 3, 2025$20,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274997, 1274998, 1274999, 1275000, 1275006.